Hello!

7 Comments

A new study has revealed that young children who are given antibiotics are more likely to develop pre-diabetes in adolescence.

Experts at the Athens University Medical School in Greece have warned that the drugs can disrupt a child’s gut microbial ecosystem leading to ongoing diabetes related issues in adolescence and possibly adulthood.

Lead study author Dr Charikleia Stefanaki said:

“Increased consumption up to the age of three seems to decrease beneficial gut microbes and alter nutrient absorption and metabolism.  This may lead to pre-diabetes, and early high-risk stage of type 2 diabetes mellitus.’

According to the Centers for Disease Control and Prevention, Pre-diabetes is a condition in which a person has a blood sugar level higher than normal – but not high enough to be considered diabetes.

The condition puts a person at a higher risk for developing type 2 diabetes, heart disease and stroke.

Previous studies have also shown that up to 30 per cent of people with pre-diabetes will develop type 2 diabetes within five years – unless dramatic lifestyle changes are implemented to assist with improving their health.

The newly published study from the Athens University Medical School saw a team of researchers set out to investigate the relationship between the gut microbiome and pre-diabetes in adolescents.

They examined the differences in intestinal ecology in males and females between the ages of 12 and 17.  The scientists analysed fecal samples of 10 adolescents with pre-diabetes – as well as 14 healthy controls.

Those with pre-diabetes reported having taken antibiotics more than three times a year by the time they were three years old.  It was determined that the pre-diabetes participants had fewer colony forming units of Ruminococcus species per gram of stool.

Ruminococcus species nourishes the gut’s beneficial bacteria – and its depletion can cause unfavourable changes in the gut flora.  Scientists determined that lower Ruminococcus levels may also lead to adolescent pre-diabetes.

Dr Stefanaki said that the study’s results showed that:

“Antibiotics should be administered only when really indicated.  Gut microbes are a delicate “organ” frequently neglected by the medical community that produces vitamins, hormones and micronutrients, interacts with the gut’s nervous system, and influences the gut’s immune response.”

The findings were presented at the annual meeting of the Endocrine Society.

 

 

Image source: Getty Images

  • We had no choice with our eldest.

    Reply

  • I will always ask if there is anything else that can be used. My own health was ruined by antibiotics and my teeth are permanently stain due to them being given to me as a baby/toddler. I will always try something else before giving in to them. These days you are told to use probotics to help counteract the damage done, then this is something else we are giving our children.

    Reply

  • I try so hard to avoid antibiotics but it’s really difficult when the doctor suggests they’re really necessary.

    Reply

  • My little niece had several bouts of tonsillitis by the time she reached 5 years of age. On one occasion she became delirious and had to be rushed for urgent medical treatment. Tonsillitis not only effects your throat if can also affect the glands in your stomach and cause nausea. The glands on the side of your face and in your stomach become swollen and painful. No, it was not appendicitis. That was our biggest fear. Her sister had hers out at 3.y.o. A distant cousin of mine had to have her tonsils removed before that age becuase tests revealed that they were actually poisoning her bloodstream. I was 7 y.o. when I had to have mine removed. Too many bouts too close together.

    Reply

  • I hate giving my kids antibiotics and only do if they absolutely need them, I think Doctors are too quick to just give them when they are sick and not let their own bodies fight the germs themselves.

    Reply

  • I had already read more than 10 years ago that we shouldn’t give antibiotics to kids before they are 3 years old. One reason more.

    Reply

  • It good for parents to have this information so they can be made aware of possible risks of medications.

    Reply

Post a comment
Like Facebook page

LIKE MoM on Facebook

Please enter your comment below
Would you like to include a photo?
No picture uploaded yet.
Please wait to see your image preview here before hitting the submit button.
Your MoM account


Lost your password?

Enter your email and a password below to post your comment and join MoM:

You May Like

Loading…

Looks like this may be blocked by you browser or content filtering.

↥ Back to top

Thanks For Your Star Rating!

Would you like to add a written rating or just a star rating?

Write A Rating Just A Star Rating
Join